Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 189, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2006, 3:31 PM CDT for Ellis County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2006, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 12, 2006, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:37 PM CDT | HAIL 0.75 | 2 Se Catherine, KS | |
| Jul 12, 3:48 PM CDT | HAIL 0.88 | 3 S Catherine, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 122031 SVRDDC KSC051-122115- /O.NEW.KDDC.SV.W.0189.060712T2031Z-060712T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT WED JUL 12 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS. * UNTIL 415 PM CDT * AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CATHERINE...OR ABOUT NEAR TOULON...AND MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHEASTERN ELLIS COUNTY... VICTORIA... CATHERINE... EMMERAM... THIS WARNING INCLUDES AREAS ALONG INTERSTATE 70 ABOUT 5 MILES EAST OF HAYS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3893 9931 3880 9920 3897 9905 3912 9918 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 122046 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT WED JUL 12 2006 KSC051-122115- /O.CON.KDDC.SV.W.0189.000000T0000Z-060712T2115Z/ ELLIS KS- 345 PM CDT WED JUL 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHEASTERN ELLIS COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CATHERINE...OR ABOUT NEAR TOULON...MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHEASTERN ELLIS COUNTY... VICTORIA... CATHERINE... OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EMMERAM AND INTERSTATE 70 BETWEEN HAYS AND VICTORIA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3893 9931 3880 9920 3897 9905 3912 9918 $$ LACY
000 WWUS53 KDDC 122056 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT WED JUL 12 2006 KSC051-122115- /O.CON.KDDC.SV.W.0189.000000T0000Z-060712T2115Z/ ELLIS KS- 355 PM CDT WED JUL 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHEASTERN ELLIS COUNTY... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VICTORIA. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHEASTERN ELLIS COUNTY... VICTORIA... EMMERAM... THIS INCLUDES INTERESTATE 70 BETWEEN HAYS AND VICTORIA. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3893 9931 3880 9920 3897 9905 3912 9918 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:01 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 12, 3:01 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT WED JUL 12 2006 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES LATE THIS AFTERNOON INTO EARLY EVENING AND IF ANY SEVERE. WEAK FRONTAL BOUNDARY LAYING ACROSS CENTRAL KANSAS WILL BE THE FOCUS FOR A THUNDERSTORMS ALONG WITH A WEAK WAVE COMING OVER THE ROCKIES. SOME OF THESE THUNDERSTORMS MAY BE SEVERE, CAPES OVER 2000 J/KG WITH UP TO PENNY HAIL AND WIND GUSTS TO 60 MPH. ALTHOUGH THE LAYER WIND FIELDS ARE WEAK THE BEST POTENTIAL OF SEVERE WOULD BE WITH COLLAPSING PULSE SEVERE STORMS. HAVE ADDED SEVERE WORDING FOR DODGE CITY AND EAST. THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY AFTERNOON WITH GOOD HEATING AND SURFACE CONVERGENCE IN THE FAR WEST. THINK THEY COULD START BY 3 OR 4 PM IN THE FAR NORTHWEST THEN SPREAD EASTWARD OVERNIGHT. A SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY WITH GOOD MOISTURE IN PLACE. TONIGHT LOWS IN THE UPPER 60S TO AROUND 70 LOOK GOOD WITH HIGHS IN THE MID TO UPPER 90S. THEN ON FRIDAY THINK SLIGHTLY COOLER IN THE NORTHEAST BEHIND THE CONVECTIVE SYSTEM WITH SOME EASTERLY WINDS. STILL IN THE MID 90S NORTH TO NEAR 100 WEST LOOK GOOD. DAYS 3-7... NOT MUCH MORE TO SAY FOR THE EXTENDED BESIDES HOT. ALL MODELS AGREE ON DEVELOPING TYPICAL MID-SUMMER RIDGE ACROSS WESTERN TWO-THIRDS OF CONUS WITH PLENTY OF HOT TEMPERATURES TO GO WITH IT. SHOULD SEE HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 105 FOR MUCH OF THE PERIOD. NO REAL CHANCE FOR MUCH IN THE WAY OF PRECIPITATION DURING THE PERIOD EITHER. THE BEST HOPE IS ONCE A DECENT LEE TROUGH DEVELOPS OUT WEST THAT AN ISOLATED STORM MAY DEVELOP IN THE LATE AFTERNOON BUT WITH 40-50 DEGREE T-TD SPREADS...MOST STORMS WILL NOT LIKELY PRODUCE MUCH RAIN AND NOT EVEN WORTH A MENTION IN THE FORECAST AT THIS TIME. 8-10 DAY OUTLOOK WILL REMAIN THE SAME WITH RIDGE REMAINING OVER AREA KEEPING TEMPERATURES HOT WITH LITTLE IN THE WAY OF PRECIPITATION UNLESS SOME MONSOONAL MOISTURE CAN MAKE IT UP THIS WAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 98 70 97 / 40 10 40 0 GCK 68 98 69 97 / 30 30 40 0 EHA 68 98 68 99 / 20 30 40 0 LBL 68 98 68 98 / 20 20 40 0 HYS 70 97 71 96 / 50 20 40 10 P28 72 98 73 98 / 50 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/28
Hazardous weather outlook, Jul 12, 5:45 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 545 AM CDT WED JUL 12 2006 KSZ030-031-043>046-061>066-074>081-084>090-131000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 545 AM CDT (445 AM MDT) WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT MUCH LIKE YESTERDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST KANSAS THIS AFTERNOON AND MOVE SLOWLY EASTWARD OVERNIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME HAIL OF AN INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND OVERNIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING HAIL OF AN INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS MAY BE NEEDED AGAIN TOMORROW AFTERNOON AND NIGHT. JOHNSON
In the hours before
Local storm report, Jul 12, 1:05 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 ENE GARDEN CITY 37.99N 100.81W
07/11/2006 E0.75 INCH FINNEY KS TRAINED SPOTTER
0635 PM HAIL 2 E GARDEN CITY 37.98N 100.83W
07/11/2006 E1.75 INCH FINNEY KS PUBLIC
0735 PM HAIL 11 WSW INGALLS 37.77N 100.64W
07/11/2006 E1.00 INCH GRAY KS PUBLIC
&&
26Special weather statement, Jul 12, 3:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT WED JUL 12 2006 KSZ031-122045- ELLIS- 306 PM CDT WED JUL 12 2006 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF EMMERAM...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3893 9942 3894 9904 3913 9904 3913 9946 LACY
Local storm report, Jul 12, 3:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 2 NW BURDETT 38.21N 99.55W
07/12/2006 E0.88 INCH PAWNEE KS PUBLIC
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 44 min |
| Jul 11, 7:58 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jul 11, 8:35 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 55 min |
| Jul 11, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 57 min |
| Jul 12, 2:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| Jul 12, 3:06 PM CDT | Special Weather Statement | DDC | Ellis | 39 min |
| Jul 12, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 37 min |
| Jul 12, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 55 min |
| Jul 12, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 36 min |
| Jul 12, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.